The case was recorded by experts and published in the medical journal Frontiers in Pediatrics: the baby’s brown eyes turned blue after taking the medicine for coronavirus, which greatly puzzled the experts.
The boy’s eyes temporarily changed color from dark brown to bright blue after undergoing routine treatment for COVID-19. A 6-month-old child from Thailand was diagnosed with COVID-19 after developing a fever and cough for a day, as detailed in a case report. The infant received favipiravir, an antiviral treatment approved by the Thai Ministry of Health in 2022 for children with mild to moderate symptoms.
Amazingly, about 18 hours after starting the medication, the child’s mother noticed that his dark brown eyes had turned bright blue. The concerned mother contacted doctors and was instructed to immediately stop treatment.
After about five days, the color change disappeared and the child’s cornea returned to its original color. The baby was examined by doctors, who determined that the cornea had cleared and had no blue tint, and no blue pigment was observed on the surface of the iris.
Experts are not sure why favipiravir causes the color change, but they suspect that fluorescence (the emission of absorbed light) “may be due to the drug, its metabolites, or additional ingredients in the tablet, such as titanium dioxide and yellow iron oxide.” the child appeared to be unharmed and recovered well.
This medication caused discoloration in one other reported case. A man from India reported the first case in 2021. unusual side effect of treatment. A 20-year-old man was diagnosed with COVID-19 and prescribed favipiravir after two days of no improvement on vitamin C, zinc, vitamin A, vitamin D and ivermectin.
But on the second day of treatment with favipiravir, the man noticed that his dark brown eyes turned bright blue. Doctors advised the man to stop taking the drug, and within a day the color of his eyes was restored and became the same.